Colorado State University has estimated that there are about 50 million Americans that start taking diet pills of some kind, each year. These are becoming very common methods of helping to encourage successful weight loss. That said, as much as they can be beneficial for weight loss, many of them can also come with some drawbacks, such as the risk of side effects.
Before you start any effort to lose weight that includes the use of diet pills, it is a very good idea to talk with your doctor so that you will be prepared in case you experience side effects and will know which ones are considered to be mild, or when you should be seeking out emergency medical assistance.
The following are some of the most commonly experienced short term side effects of diet pills, including both prescription and nonprescription options.
• Intestinal discomfort – among all of the side effects caused by diet pills, this is the most common. It can include everything from bloating and gas to diarrhea. These are most likely when taking fat blockers and other products that alter the absorption of foods into the body. According to the Mayo Clinic, it is common to experience urgent bowel movements, increased amounts of gas, and oily stool and spotting.
• Liver damage – this can be an issue that can cause short term symptoms which, if left ignored, could lead to long term problems. Should urine look brown or dark colored, the skin or eyes experience yellowing, or stools be too pale colored, this should be brought to the attention of a doctor right away.
• Stress to the heart – using diet pills can also place strain on the cardiovascular system as a whole, or the heart, specifically. This is particularly true of powerful stimulants such as prescription phentermine (Adipex), and products containing substances such as ephedra, ephedrine, synephrine, bitter orange, and citrus aurantium, among others.
• Anxiety – nervousness and anxiety can also occur as a result of powerful stimulants. This can interfere with the ability to function normally, to sleep, and can cause additional symptoms such as stress headaches and an upset stomach from tension. If you are already taking medication to treat issues such as depression or anxiety, it is very important to speak with a doctor before using diet pills as there are certain forms that may not be appropriate for you to use.